Kansas, 2018

Blizzard in Kansas, December 27, 2018

December 27, 2018 · NWS DDC · 11 events in 10 counties and zones

A closed upper level low lifted northeast across the 4-corners region and deepened as it crossed into western Kansas. An attendant cold front pushed into west-central and extreme southwest Kansas as deep low-level moisture continued to advect into the region.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A closed upper level low lifted northeast across the 4-corners region and deepened as it crossed into western Kansas. An attendant cold front pushed into west-central and extreme southwest Kansas as deep low-level moisture continued to advect into the region. Rain showers began on the evening of the 26th, and transitioned to snow behind the front with strong northwest winds. Blizzard conditions were reported throughout the region, leaving roads closed and motorists stranded. Snowfall in excess of 10 inches was widespread from near Elkhart, through Lakin and Garden City and up to near Scott City and Dighton. There were several reports of 12 inches. Snow drifts were over six feet at many locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Dec 26, 11:00 PM CST, 3 hours 29 minutes earlier.

Area forecast discussion, Dec 26, 11:00 PM CST, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1100 PM CST Wed Dec 26 2018

...updated aviation...

.UPDATE...
Issued at 755 PM CST Wed Dec 26 2018

Ran through the grids and forecast through Thursday one more time
to tweak per the latest guidance and observations. Change over
from rain to snow from west to east tonight was too slow by
algorithms, so manually pushed the phase change east faster. Storm
total snow grids match with WFO Goodland, and show widespread
8-10 inch amounts (locally 12") including portions of Trego,
Scott, Lane, Finney, NW Gray, eastern Kearny, Grant, Haskell, and
northern Seward/Stevens counties. It is emphasized that portions
of these areas will see a high impact snow/blowing snow event
through Thursday morning, with dangerous travel expected.
Increased wind grids to the strongest MAV guidance, with gusts in
the 40-50 mph range Thursday morning. After coordinating with WFOs
Goodland/Hastings, the plan is not to upgrade to a blizzard
warning on this shift, based on wet snow concerns. This may be
revisited tonight once ground impacts become clear. Of note, the
brand new 00z NAM coming in right now is lining up very closely to
the snow total storm grids outlined above. A piece of the snow
total puzzle will be the efficiency at which cold air changes rain
to snow from west to east starting around midnight.

UPDATE Issued at 558 PM CST Wed Dec 26 2018

...More changes made to winter storm forecast track for tonight
and early Thursday...

...Crippling heavy wet snow possible west of US 283 Thursday
morning...

Models continue to drag the expected intense deformation zone
overnight further SE, deeper into SW KS. Widespread convection
across the southern plains continues to lure the entire cyclonic
circulation further south and east, and model guidance continues
to try to keep up. Made wholesale changes to the inherited
forecast to line up with the latest HRRR iterations, and used
18z NAM guidance as a guide in preparing the grids, which finally
appears to have the right idea. Using a muted, toned down version
of QPF output from 18z NAM, and using a wet 9:1 wet snow ratio and
considering melting on wet soils and compacting, still came up
with snow totals of 8-12" along the US 83 corridor, including
Garden City, Sublette, etc. This is now the eastward extent that
models place the core of the expected intense deformation zone
Thursday morning. Has the eastward/southward correction ended? Is
this the final outcome? Confidence on this is low, but time is
running out for the final solution to unveil itself. What we are
confident on is whereever the deformation zone from this intense
cyclone sets up, several hours of intense snowfall rates will make
for difficult/impossible travel in a hurry.

Strong NW winds will gust 40-50 mph as the snow falls. Blizzard
conditions are not currently expected to be widespread in the
winter storm warning area, since 1) snow will be wet and heavy and
not prone to blowing well, 2) snow will fall on very wet ground
and act as a deterrent to blowing and drifting. This said, NAM and
other models show an intense 850 mb northerly jet of 50 kts while
the snow is falling, behind the departing cyclone. Whether we hit
blizzard visibility criteria or not, the point is clear.
Dangerous winter travel conditions are now expected across much of
the western CWA tonight and Thursday morning. Conditions will
improve quickly and dramatically Thursday afternoon.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 1245 PM CST Wed Dec 26 2018

A high impact winter storm event is likely across the Western High
Plains tonight into early Thursday, potentially affecting west
central and portions of southwest Kansas as a closed off upper
level low lifts northeast across the region through the period.
Short term models are in relatively fair agreement showing the
closed low deepening as it crosses western Kansas tonight, bisecting
southwest Kansas into north central Kansas. Meanwhile, an attendant
cold front is forecast to push into west central and extreme
southwest Kansas late tonight as rich deep level moisture continues
to advect northwest into central and much of western Kansas.
Considering recent radar trends, periods of rainshowers are likely
to continue through the evening with more than sufficient lift
present, especially just ahead of the approaching frontal boundary.
More significant impacts are likely generally after midnight behind
the front as it begins to edge slowly into and through extreme
western Kansas. A transition to snow is expected as colder air
surges southward behind the front, lowering vertical temperature
profiles well below 0C by around 09Z. Additionally, strong north-
northwest winds will develop early Thursday morning in far western
Kansas as surface low pressure deepens while moving northeast out
of the Texas Panhandle through central Kansas. Could see wind
gusts in excess of 40 mph through the mid/late morning period
Thursday. Snow and blowing snow conditions can be expected
throughout west central and portions of southwest Kansas through
late Thursday morning.

The exact track of the system and wet ground from previous rainfall
could make snow accumulations uncertain. Still, significant H85-7
frontogentic banding in conjunction with the deepening upper low
could create increased snowfall rates during the late overnight
hours through daybreak Thursday. Based on PW values and QPF
signals, snow accumulations in excess of 3 to 5 inches will be
possible, potentially in a fairly narrow band, across parts of
west central and possibly southwest Kansas. The gusty north winds
behind the front would likely lead to drifting issues not to
mention visibility.

Expect wide ranging lows for temperatures tonight as the
aforementioned cold front begins pushing into far western Kansas
late tonight. Cold air surging southward into the area is likely to
drop lows down into the 20s(F) in west central and portions of
southwest Kansas with lows primarily in the 30s(F) expected ahead of
the front. Should see highs generally up into the 30s(F) Thursday
with a few upper 20s(F) possible in areas receiving any potential
significant snowfall.

.LONG TERM...(Thursday night through Wednesday)
Issued at 123 PM CST Wed Dec 26 2018

A generally drier pattern is likely into the early part of the
weekend as a southwesterly flow aloft prevails across the Western
High Plains during the period. Surface high pressure across the
Northern Plains will influence a northerly flow across the Western
High Plains through early Saturday, reinforcing a cooler/drier
air mass across the region. However, there is an outside chance
for precip late Friday night into Saturday morning as an upper
level trough in the Desert Southwest begins to edge slowly
eastward setting up an increasingly difluent southwest flow aloft
across the high plains of western Kansas. Based on weak QPF
signals and vertical temperatures profiles, light snow will be
possible across portions of southwest and south central Kansas to
kick off the weekend.

The aforementioned northerly flow will help reinforce the colder
air mass across the Western High Plains into the early part of the
weekend, keeping temperatures from climbing above the 30s(F)
through Saturday. Surface high pressure is projected to push
through the region Sunday giving way to a southerly flow across
western Kansas, in turn allowing temperatures to possibly reach
the 40s(F) Sunday afternoon.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1100 PM CST Wed Dec 26 2018

Rain will prevail for the first part of the TAF pd. In addition, LIFR/IFR
cigs are expected in association with the precipitation. Rain will
transition to snow through the overnight with continued low cigs and
reduced visibilities. The weather system that is causing all this will
eventually eject out east of the terminals later tonight with improving
flight conditions and vis.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  29  34  20  30 /  90  60   0   0
GCK  26  31  17  27 / 100 100   0  10
EHA  27  35  17  27 / 100  50  10  20
LBL  30  38  19  31 /  90 100   0  10
HYS  31  33  19  27 / 100  90   0   0
P28  40  41  23  35 / 100  10   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until noon CST Thursday for KSZ031-046-
064-078-087.

Winter Storm Warning until noon CST /11 AM MST/ Thursday for
KSZ030-043>045-061>063-074>077-084>086.

&&

UPDATE...Turner
SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...Sugden
Hazardous weather outlook, Dec 26, 1:43 PM CST, 12 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
143 PM CST Wed Dec 26 2018

KSZ030-031-043>046-061>066-074>081-084>090-271945-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
143 PM CST Wed Dec 26 2018 /1243 PM MST Wed Dec 26 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...This afternoon and tonight.

Day 1 Discussion
----------------

Rain is likely to transition over to snow across west central
and portions of southwest Kansas late tonight and spread slowly
eastward through early Thursday morning. See the winter weather
message for further details.

Day 1 Hazards
-------------
* Flooding: Limited risk
* Lightning: Limited risk
* Non-thunderstorm wind: Limited risk
* Freezing rain: Limited risk
* Snow: Elevated risk* Fire weather: Elevated risk

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Days 2-7 Discussion
-------------------

A cold air mass will settle in across the Western High Plains
through the weekend. There is a limited risk for light snow Friday
night into early Saturday morning.

Days 2-7 Hazards
----------------
* Thursday
  - Excessive cold: Limited risk
  - Non thunderstorm wind: Elevated risk
  - Snow: Elevated risk
  - Fire weather: Elevated risk

* Friday
  - Excessive cold: Limited risk
  - Snow: Limited risk

* Saturday
  - Excessive cold: Limited risk
  - Snow: Limited risk

* Sunday
  - Excessive cold: Limited risk

* Monday
  - Excessive cold: Limited risk
  - Non thunderstorm wind: Limited risk

* Tuesday
  - Excessive cold: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

32

In the hours before

Local storm report, Dec 27, 2:29 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
229 AM CST THU DEC 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 AM     BLIZZARD         SYRACUSE                37.98N 101.75W
12/27/2018                   HAMILTON           KS   LAW ENFORCEMENT

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 blizzard. Local standard time, as filed.

Blizzard, Hamilton

When
December 27, 2:29 AM CST to 6:00 PM CST
Where
Hamilton forecast zone
Reported by
Law Enforcement
Coordinates
37.999, -101.791 (the zone’s center; the record gives no point)

Near zero visibility in heavy snow and blowing snow.

Blizzard, Stanton

When
December 27, 2:29 AM CST to 6:00 PM CST
Where
Stanton forecast zone
Reported by
Law Enforcement
Coordinates
37.563, -101.784 (the zone’s center; the record gives no point)

Near zero visibility in heavy snow and blowing snow. Cars were off the road and power lines were blown down.

Blizzard, Grant

When
December 27, 2:29 AM CST to 6:00 PM CST
Where
Grant forecast zone
Reported by
Law Enforcement
Coordinates
37.562, -101.308 (the zone’s center; the record gives no point)

Near zero visibility in heavy snow and blowing snow. Visibility was limited to 100 feet.

Blizzard, Finney

When
December 27, 2:29 AM CST to 6:00 PM CST
Where
Finney forecast zone
Reported by
Law Enforcement
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

Near zero visibility in heavy snow and blowing snow. Visibility was limited to 400 feet.

Blizzard, Scott

When
December 27, 2:29 AM CST to 6:00 PM CST
Where
Scott forecast zone
Reported by
Law Enforcement
Coordinates
38.482, -100.907 (the zone’s center; the record gives no point)

Near zero visibility in heavy snow and blowing snow. Whiteout conditions were reported.

Blizzard, Finney

When
December 27, 2:29 AM CST to 6:00 PM CST
Where
Finney forecast zone
Reported by
Law Enforcement
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

Near zero visibility in heavy snow and blowing snow. Whiteout conditions were reported.

Blizzard, Ford

When
December 27, 2:29 AM CST to 6:00 PM CST
Where
Ford forecast zone
Reported by
Law Enforcement
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Near zero visibility in heavy snow and blowing snow. Whiteout conditions were reported.

Blizzard, Trego

When
December 27, 2:29 AM CST to 6:00 PM CST
Where
Trego forecast zone
Reported by
Law Enforcement
Coordinates
38.914, -99.873 (the zone’s center; the record gives no point)

Near zero visibility in heavy snow and blowing snow. Whiteout conditions were reported.

Blizzard, Kearny

When
December 27, 2:29 AM CST to 6:00 PM CST
Where
Kearny forecast zone
Reported by
Law Enforcement
Coordinates
38.000, -101.320 (the zone’s center; the record gives no point)

Near zero visibility in heavy snow and blowing snow. Whiteout conditions were reported.

Blizzard, Stevens

When
December 27, 2:29 AM CST to 6:00 PM CST
Where
Stevens forecast zone
Reported by
Law Enforcement
Coordinates
37.192, -101.312 (the zone’s center; the record gives no point)

Near zero visibility in heavy snow and blowing snow across the northwest part of the county. Whiteout conditions were reported.

Blizzard, Morton

When
December 27, 2:29 AM CST to 6:00 PM CST
Where
Morton forecast zone
Reported by
Law Enforcement
Coordinates
37.191, -101.799 (the zone’s center; the record gives no point)

Near zero visibility in heavy snow and blowing snow across the county. Whiteout conditions were reported.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 799056, 799057, 799058, 799059, 799060, 799061, 799062, 799063, 799065, 799066, 799067.